Alert archive / Tennessee / Flash Flood Warnings in 2022

Flash Flood Warning 18, NWS Memphis, TN

September 6, 2022Decatur County, Tennessee

NWS Memphis, TN issued this flash flood warning at Sep 6, 2022, 1:53 PM CDT for Decatur County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 6, 2022, 1:53 PM CDT (18:53 UTC)
Expired
Sep 6, 2022, 5:00 PM CDT
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

County Decatur County, TN

The radar

The Ft Campbell radar (KHPX), 159 km from the middle of the area, began a volume at 18:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.9 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2022-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 576 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2022-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
576 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
819 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

269 
WGUS54 KMEG 061853
FFWMEG
TNC039-062200-
/O.NEW.KMEG.FF.W.0018.220906T1853Z-220906T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
153 PM CDT Tue Sep 6 2022

The National Weather Service in Memphis has issued a

* Flash Flood Warning for...
  Southern Decatur County in Tennessee...

* Until 500 PM CDT.

* At 153 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1.5 and 2 inches of 
  rain have fallen. Additional rainfall amounts up to 1 inch are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Decaturville, Montgomery, Scotts Hill, Haney, Red Walnut, Dunbar, 
  Largo, Bath Springs, Pleasant Grove, Lick Skillet, Mount Lebanon, 
  Thurman, Garrett and Gumdale.

This includes the following streams and drainages...
  Price Branch, Tennessee River, Dowdy Branch, Doe Creek, West Prong 
  Doe Creek, Stewman Creek, Middle Tennessee Agricultural Station, 
  East Prong Doe Creek, Thurman Creek, Holland Branch, Murphy Creek, 
  Elkins Branch and Hineman Branch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3538 8819 3541 8821 3542 8825 3553 8824
      3555 8822 3555 8823 3560 8819 3561 8818
      3561 8806 3559 8802 3551 8797 3549 8798
      3547 8803 3545 8804 3543 8803 3541 8797
      3539 8802 3542 8807 3539 8812 3539 8817

FLASH FLOOD...RADAR INDICATED

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Sep 6, 12:34 PM CDT, 1 hour 19 minutes earlier.

Area forecast discussion, Sep 6, 12:34 PM CDT, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1234 PM CDT Tue Sep 6 2022

...New AVIATION...

.UPDATE...
Issued at 1053 AM CDT Tue Sep 6 2022

Currently across the Mid-South, most areas remain dry. There are
some showers and thunderstorms riding along a quasi-stationary
surface boundary that is parallel to I-40 and will continue to
slide east-southeast through the afternoon. The rest of the area
could see some diurnal showers and thunderstorms pop up this
afternoon. We could see some locally heavy rainfall and some
strong wind gusts. This shower activity should wane at sunset.
Temperatures expected to be in the mid to upper 80s. Made minor
adjustments to POPs to account for current activity. Otherwise no
other changes were made. Previous forecast remains on track.

SMW

&&

.DISCUSSION...
(Today through Monday)
Issued at 337 AM CDT Tue Sep 6 2022

A quiet night is underway across the Mid-South. Latest KNQA radar
sweep reveals a couple light showers moving across the northern
Missouri Bootheel at this hour. The rest of the area is dry with
temperatures in the upper 60s to lower 70s. Light fog is being
reported at nearly every airport this morning, but high cirrus
clouds have negated the necessity for a dense fog advisory for
now. Aloft, GOES water vapor imagery shows an elongated trough,
now centered over northeast Texas, with a large ridge of high
pressure over the Great Basin.

The aforementioned trough will remain overhead through Wednesday,
before cutting off from the main flow and meandering south to the
Gulf Coast by late week. Scattered showers and thunderstorms will
fire up again this afternoon, with better coverage than yesterday.
Convective activity will be primarily driven by peak heating
again on Wednesday. Expect highs in the 80s each day with lows
around 70 degrees.

The trough will cutoff and dive south on Thursday. This will
place the Mid-South in the dry slot and draw dry air south into
the region. The cutoff low is expected to pivot back northward on
Friday and bring the threat of showers and thunderstorms back to
the region for much of the weekend.

The pesky upper low will finally fill on Sunday. However, another
deepening upper low over the Central Plains will move in right behind.
The good news is that the GFS and ECMWF are in good agreement
with a cold front pushing into Mid-South on Monday as this upper
low dives southeast. This will likely be the best chance of
widespread rainfall for the Mid-South during this period and our
first teaser of fall.

The upper low looks to stall over the Lower Mississippi Valley
next week. This will translate to increased cloud cover and cooler
temperatures over the region for next week. Highs will be in the lower
80s for highs and lows in the lower 60s. Stay tuned.

AC3

&&

.AVIATION...
(18Z TAFS)
Issued at 1227 PM CDT Tue Sep 6 2022

Isolated/scattered showers and thunderstorms have developed mostly
over portions of W TN due to a stalled surface boundary and
convective initiation temperatures being reached. Best potential
for VCTS will be at MKL/TUP/MEM and perhaps VCSH at JBR. Activity
expected to weaken/dissipate early this evening with the loss of
daytime instability. Low stratus/fog potential will be greatest at
TUP, and perhaps affecting MKL resulting in the potential for IFR
conditions to develop. Otherwise, patchy fog may affect JBR late
tonight towards sunrise and VFR conditions expected through the
period outside of tonight and any convective activity. Light winds
through the period.

CJC

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&

PUBLIC FORECAST...35
AVIATION...CJC
Hazardous weather outlook, Sep 6, 5:31 AM CDT, 8 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
531 AM CDT Tue Sep 6 2022

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-071245-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
531 AM CDT Tue Sep 6 2022

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

Slow moving showers and thunderstorms may result in localized
flooding.

Patchy dense fog will be possible again overnight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

AC3

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 9:07 PM CDTAreal Flood AdvisoryMEGHardin2 hr
Sep 6, 1:56 PM CDTSpecial Weather StatementMEGHardin34 min
Sep 6, 3:10 PM CDTSpecial Weather StatementMEGMcNairy35 min
Sep 6, 3:46 PM CDTSpecial Weather StatementMEGMcNairy29 min
Sep 6, 3:49 PM CDTSpecial Weather StatementMEGTipton26 min
Sep 6, 4:39 PM CDTSpecial Weather StatementMEGFayette36 min

Nearby

Flash Flood Warnings in Tennessee, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.